Alabama, 2025

Damaging Winds in Alabama, May 3, 2025

May 3, 2025 · NWS HUN · 11 events in 2 counties and zones

A line of strong thunderstorms moved into northwestern Alabama during the late morning hours along a pre-frontal trough axis ahead of an approaching cold front. As the line moved into central and eastern Alabama, portions of this line became severe producing damaging winds, especially in northeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong thunderstorms moved into northwestern Alabama during the late morning hours along a pre-frontal trough axis ahead of an approaching cold front. As the line moved into central and eastern Alabama, portions of this line became severe producing damaging winds, especially in northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 3, 1:40 PM CST, 20 minutes earlier.

Area forecast discussion, May 3, 1:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
240 PM CDT Sat May 3 2025

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 240 PM CDT Sat May 3 2025

The line of showers and storms is progressing over the I-65
corridor (in general). The northern extent of the line seems to be
maintaining speed (40-50 mph) versus the southern extent (closer
to 30 mph or so), causing the line to be oriented southwest to
northeast. Most wind gust reports from surface observations have
topped out between 30-40 mph. In addition, we've received several
reports of street flooding, especially in urban and low-lying
areas. A Flood Warning is in effect for much of Lawrence County
until 315PM, with another larger Flood Warning extending from
northern Madison County down through Limestone and Morgan counties
that is in effect until 415PM. With model PWATs also between
1.25-1.45 inches (between the the and the percentiles when
compared with BMX sounding climatology), these storms have proven
to be efficient rainfall producers. Take caution when driving, as
these storms are producing torrential rainfall leading to lower
visibility. Lastly, Turn Around, Don't Drown if you encounter
flooded roads!

Showers and storms will continue moving east through about 5-6PM
then diminish with cold FROPA. In terms of temperatures, cloud
cover and showers/storms have helped lead to much lower
temperatures this afternoon than we've seen recently. In fact,
current temperatures are in the lower to mid 60s for most areas.
With FROPA, temperatures are also expected to be much cooler
tonight as well, with lows diving into the upper 40s.

&&

.SHORT TERM...
(Sunday through Tuesday)
Issued at 1022 AM CDT Sat May 3 2025

The aforementioned upper cutoff low will meander over the Ohio
and Tennessee valleys through Monday before pushing to the
northeast on Tuesday. Surface high pressure also looks to settle
in over the region following the passage of the cold front that
brought showers/storms to the region for the first part of the
weekend. Overall, the weather will be much more tranquil from
Sunday through early next week. Other than low to medium chances
(10-40%) of showers and perhaps a storm along and north of the
Tennessee River Sunday afternoon, most areas will remain dry.
Although a gradual warm up is forecast, it will be much cooler!
Highs begin in the lower to upper 60s on Sunday, warming into the
70s by Tuesday. Lows dip into the mid to upper 40s Sunday night,
but warm into the mid to upper 50s to around 60 degrees by Tuesday
night.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 1028 PM CDT Fri May 2 2025

The upper-low will meander to the north and east by Tuesday, with
zonal flow aloft prevailing through much of the upcoming week. A
few shortwaves will trigger additional rain chances through the
week. Medium to high chances for (50-80%) showers and storms
return with the lead wave Tuesday night into Wednesday, with
subsequent waves creating medium chances (40-60%) both Thursday
and Friday. The added cloud cover and rain chances will keep high
temperatures in the 70s and lows in the 50s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1258 PM CDT Sat May 3 2025

Showers and storms will continue to progress over north Alabama
this afternoon, bringing reductions in VIS in the heavier showers.
Lower (MVFR) CIGs will also persist before clouds break up and
dissipate this evening with cold frontal passage. Although, clouds
are forecast to increase again later tonight, with lower CIGs
ranging from IFR to MVFR along with slight reductions in
visibility. These low CIGs are expected to persist through at
least late Sunday morning. Low to medium rain chances (10-40%)
then return by the afternoon as well for areas along and north of
the Tennessee River. Outside of storms, southwest winds between
5-10 knots will shift to be out of the northwest this evening
hover around 5 knots, then become more westerly and increase to
between 5-10 knots through Sunday morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...26
SHORT TERM....26
LONG TERM....AMP
AVIATION...26

In the hours before

Special weather statement, May 3, 12:28 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
128 PM CDT Sat May 3 2025

ALZ004>007-009-TNZ076-096-097-031930-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-Jackson AL-Franklin TN-
Moore TN-Lincoln TN-
128 PM CDT Sat May 3 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...MADISON...
LIMESTONE...CENTRAL MORGAN...EASTERN LAWRENCE...MOORE...LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES THROUGH 230 PM CDT...

At 127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Petersburg to near Ardmore to
near Moulton. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cartwright, French Mill, Trinity, Valhermoso Springs, Speake,
Hurdlow, Maxwell, Basham, Harvest, and Smithland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Wheeler Lake on the Tennessee River, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3539 8626 3538 8625 3534 8624 3536 8613
      3530 8593 3520 8606 3448 8646 3449 8652
      3454 8655 3445 8657 3440 8736 3495 8705
      3500 8699 3499 8684 3512 8683 3531 8658
      3534 8647 3532 8642 3535 8641 3540 8626
TIME...MOT...LOC 1827Z 252DEG 39KT 3529 8653 3498 8693 3449 8720

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25
Special weather statement, May 3, 12:57 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
157 PM CDT Sat May 3 2025

ALZ004-007-008-016-032000-
Marshall AL-Lawrence AL-Morgan AL-Cullman AL-
157 PM CDT Sat May 3 2025

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL MARSHALL...
CULLMAN...SOUTHERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES THROUGH
300 PM CDT...

At 157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Hartselle to near Poplar
Springs. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phelan, Wilburn, Good Hope, Valhermoso Springs, Cullman, Black
Bottom, Crane Hill, Falkville, Speake, and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3390 8710 3392 8708 3399 8715 3399 8711
      3430 8711 3430 8727 3441 8720 3453 8655
      3448 8650 3448 8643 3409 8667 3408 8670
      3403 8671 3398 8676 3394 8688 3391 8692
      3387 8692 3386 8696
TIME...MOT...LOC 1857Z 264DEG 30KT 3442 8710 3408 8742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25
Special weather statement, May 3, 1:31 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
231 PM CDT Sat May 3 2025

ALZ006>009-TNZ097-032030-
Marshall AL-Madison AL-Morgan AL-Jackson AL-Franklin TN-
231 PM CDT Sat May 3 2025

...STRONG THUNDERSTORMS WILL IMPACT MARSHALL...JACKSON...MADISON...
MORGAN AND FRANKLIN COUNTIES THROUGH 330 PM CDT...

At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sewanee to 7 miles south of Falkville.
Movement was east at 30 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lim Rock, Valhermoso Springs, Falkville, Maxwell, St. Andrews,
Larkin, Bridgeport, Lacon, Francisco, and Beans Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Guntersville, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3417 8638 3430 8648 3432 8706 3456 8682
      3455 8679 3459 8679 3499 8638 3499 8632
      3505 8632 3528 8608 3528 8591 3522 8586
      3499 8586 3498 8561 3495 8560
TIME...MOT...LOC 1930Z 271DEG 28KT 3523 8596 3427 8693

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

25
Special weather statement, May 3, 1:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
245 PM CDT Sat May 3 2025

ALZ016-032030-
Cullman AL-
245 PM CDT Sat May 3 2025

...STRONG THUNDERSTORMS WILL IMPACT CULLMAN COUNTY THROUGH 330 PM
CDT...

At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Falkville to near Smith
Dam. Movement was east at 30 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phelan, Walter, Wilburn, Good Hope, Baileyton, Cullman, Black Bottom,
Baldwin, Garden City, and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3397 8714
      3430 8681 3430 8648 3429 8646 3426 8645
      3425 8652 3412 8660 3408 8670 3405 8668
      3406 8671 3403 8670 3395 8679 3394 8688
      3391 8692 3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 1945Z 270DEG 25KT 3431 8676 3400 8708

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

25

The radar

The Northeast Alabama radar (KHTX), 30 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 3, 2:00 PM CST
Where
Jackson County, 0.89 mi NW of Garth
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.730, -86.310

A tree was reported down over roadway at 147 Cr 10 in the Paint Rock area.

Thunderstorm Wind, Jackson

When
May 3, 2:24 PM CST
Where
Jackson County, 1.38 mi N of Lim Rock
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.690, -86.200

A tree was knocked down blocking both lanes about 1/2 of a mile from CR 30 along CR 82. Time was estimated from radar.

Thunderstorm Wind, Jackson

When
May 3, 2:25 PM CST
Where
Jackson County, 0.7 mi NNE of Lim Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.679, -86.196

A tree was reported down blocking the road at the intersection of CR 82 and CR 30.

Thunderstorm Wind, Jackson

When
May 3, 2:30 PM CST
Where
Jackson County, 3.96 mi NE of Skyline
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.860, -86.070

A tree was reported down onto power lines at the intersection of CR 245 and CR 33 in the Hytop area.

Thunderstorm Wind, Jackson

When
May 3, 2:48 PM CST
Where
Jackson County, 0.57 mi W of Langston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.530, -86.090

A tree was reported down at Till Davis road and CR 67 in the Langston area.

Thunderstorm Wind, Jackson

When
May 3, 2:48 PM CST
Where
Jackson County, 0.57 mi W of Roslie
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.700, -85.790

A tree limb was reported down on a house at 3358 CR 60.

Thunderstorm Wind, Jackson

When
May 3, 2:48 PM CST
Where
Jackson County, 0.69 mi N of Langston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.540, -86.080

A tree was reported down at 9277 CR 67 in the Langston area.

Thunderstorm Wind, Jackson

When
May 3, 2:55 PM CST
Where
Jackson County, 1.61 mi ENE of Roslie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
34.711, -85.755

A flag pole and tree were knocked down at the Rosalie Fire station on highway 71.

Thunderstorm Wind, Jackson

When
May 3, 3:01 PM CST
Where
Jackson County, 2.6 mi E of Bryant
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.935, -85.624

A tree was knocked down blocking one lane at 1132 CR 310.

Thunderstorm Wind, Dekalb

When
May 3, 3:05 PM CST
Where
Dekalb County, 2.09 mi E of Sulphur Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.698, -85.563

Several trees were reported down in the Sulpher Springs area along highway 11.

Thunderstorm Wind, Dekalb

When
May 3, 3:10 PM CST
Where
Dekalb County, 2.37 mi ENE of Sulphur Spgs
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.710, -85.560

A tree was reported down at the Alabama Welcome center on I-59.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271565, 1271574, 1271572, 1271566, 1271567, 1271568, 1271569, 1271575, 1271573, 1271571, 1271570.